What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 2:56 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 1, 2:56 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
356 PM EDT Sat Jul 1 2023
.SYNOPSIS...
Seasonable, but humid conditions will continue through the
Independence Day weekend. Possibly severe thunderstorm chances
return to the area this afternoon and again Sunday afternoon and
evening. Best chances for severe weather -- primarily strong
wind and hail -- will be across areas south of Pittsburgh.
Thunderstorm chances are expected once again on Monday, but
will be much lower for the Fourth.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Current conditions feature a somewhat tapped environment for
instability currently as a line of showers and thunderstorms
have moved through southwestern PA with some locations getting
around an inch of rainfall, mainly up into Lawrence, Beaver,
Allegheny, and Westmoreland counties. With the morning sounding
showing PWATs near 1.8 and a still saturated airmass arriving
from the southwest with 1.9 to nearly 2.0 inch PWATs. Minimal
instability across the area through the evening will still be
enough for a flooding threat, especially where storms organize
or train over the same area. Remnant outflows will continue to
provide focal points for convection later in the evening. Due to
this early convection, cooling temps may allow convective temps
to become a bit more difficult to reach. Thus, SPC has removed
the slight risk and shunted it to the south but kept the
marginal for a few instances of gusty winds. Meanwhile, CAMs
seem to indicate an environment where pop up showers are
possible but the bulk of the convection under influence of the
remnant boundary and an overall moist and unstable airmass
seems to be pushing east through the afternoon allowing eastern
OH to clear out for the most part.
Tonight, the area to the north along I-80 was the least tapped
today with the convection. With the approaching warm front from
the south overnight and the lake front having an interaction,
there will be a renewed focused area for convection. This may be
an area for increased threat for flooding and the WPC has
adjusted the Slight ERO to the north to cover that region.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Weak quasi-zonal flow will remain over the Upper Ohio River
Valley region Sunday ahead of a developing upper trough over the
Central Plains. Approach of shortwaves ahead of that trough
within the relatively unchanged environment will offer
additional shower and thunderstorm chances -- primarily Sunday
afternoon and evening.
Once again, there is uncertainty related to severe thunderstorm
potential. Afternoon heating and destabilization will support
clusters of thunderstorms, but generally weak flow aloft, warm
mid-levels, and best instability again located south of the
area may make it difficult for severe weather to develop. If
strong-to-severe storms were to develop, damaging wind gusts and
hail will be the primary threats. Additionally, there is risk
for training storms with locally heavy rainfall. This could lead
to isolated flash flooding. Thus will focus on the flood threat
as the warm front lifts northeast providing an increased areas
of focus into Northern WV, Southeastern OH, and Southwestern
PA by sunday midday. The best convective threat will be to the
south of the early morning convection where heating can
reinvigorate development.
Mid-level shortwave trough will continue crossing the Great
Lakes on Monday, with weak forcing along the slowly moving sfc
cold front. This will keep chances for showers and thunderstorms
again Monday afternoon, before waning in the evening.
Temperatures on Sunday will be similar to the last few days,
with slightly cooler temperatures on Monday.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day. While we
can't rule out a isolated shower, kept PoPs generally around 20%
or less during the afternoon. Highs will warm into the mid 80s
for most with dewpoints in the upper 60s. Heat indices will push
into the upper 80s to near 90 across the region during the
afternoon. The same can be said for Wednesday with a continued
chance of showers and thunderstorms due a stalled boundary along
the Allegheny Front but also owing to a more diurnal setup. Once
again, Heat Indices values will be a concern on Wednesday but
values only crossing 90 degrees will be the concern.
A more prominent trough arriving by the middle of next week
will increase precipitation chances once again by Thursday and
Friday. Warmer temperatures continue through mid-week, with a
slight cool down back to average by next weekend.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low confidence forecast.
A challenging set of terminals as the forecast is driven by
mesoscale features. Carried VCTS or VCSH the first 12 hours or
so at most airports. There could be a break after 20Z until
4Zish at several sites as we are between triggers. As the warm
front moves through overnight, look for a band of showers with
embedded thunderstorms to move through from southwest to
northeast. These should produce no worse than MVFR CIGS.
The forecast remains iffy Sunday morning as IFR cigs could
develop at northern terminals of FKL and DUJ and wouldn't be
surprised to see than a little farther south. For now, stuck
with LAMP guidance at the two aforementioned airports then low
end MVFR elsewhere. Through the morning hours, inserted VFR
-SHRA, but again low confidence the entire duration of the
forecast. Any thunderstorm or heavier shower given the
tropical state of the atmosphere could yield IFR VSBYs.
Wind will be from the southwest less than 10kts the entire
forecast.
.OUTLOOK...
Periodic shower/thunderstorm chances plus associated
restrictions will continue into Monday with additional
shortwave movement ahead of, and the eventually passage of, the
next low pressure system. Timing and coverage will likely remain
difficult to ascertain during this period, with prior days'
convection strongly influencing these factors.
Notable ensemble model agreement suggests Tuesday will provide
prolonged VFR conditions with dry weather as high pressure
builds over the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Rackley
NEAR TERM...Shallenberger
SHORT TERM...Rackley/Shallenberger
LONG TERM...Rackley/Shallenberger
AVIATION...22/McMullen
Hazardous weather outlook, Jul 1, 1:15 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 PM EDT Sat Jul 1 2023
OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-021815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
215 PM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated severe thunderstorms are possible this evening, though
uncertainty in development remains. If the threat develops, the main
concern will be damaging wind gusts.
Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated severe thunderstorms will be possible again on Sunday
afternoon and evening. Damaging wind and hail will be the primary
threats.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
021815-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
215 PM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated severe thunderstorms are possible this evening, though
uncertainty in development remains. If the threat develops, the main
concern will be damaging wind gusts.
Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered severe thunderstorms will be possible again on Sunday
afternoon and evening. Damaging wind and hail will be the primary
threats.
Thunderstorms may also produce locally heavy rainfall, which could
lead to isolated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 1, 11:01 AM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1201 PM EDT Sat Jul 1 2023
OHZ041-PAZ013-020-011630-
Columbiana OH-Lawrence PA-Beaver PA-
1201 PM EDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COLUMBIANA...
NORTHERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 1230 PM
EDT...
At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Calcutta, or near East Palestine, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Castle, Beaver Falls, East Palestine, Ellwood City, Calcutta,
Ohioville, New Waterford, Patterson Township, Big Beaver, New Beaver,
West Mayfield, Ellport, Koppel, Wampum, South New Castle, Patterson
Heights, New Galilee, Enon Valley, Darlington, and Rogers.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 18.
Interstate 376 in Pennsylvania between mile markers 17 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4066 8057 4077 8075 4099 8036 4079 8019
TIME...MOT...LOC 1601Z 239DEG 20KT 4076 8057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MilcarekSpecial weather statement, Jul 1, 1:07 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jul 1 2023
PAZ077-078-011830-
Higher Elevations of Indiana PA-Indiana PA-
207 PM EDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 230 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Northern Cambria, or 11 miles east of Indiana, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4072 7881 4057 7888 4055 7902 4070 7907
4081 7881 4072 7880
TIME...MOT...LOC 1807Z 248DEG 20KT 4065 7895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Milcarek